Colorado, 2005

Hail in Colorado, May 15, 2005

May 15, 2005 · NWS BOU · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 15, 1:15 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, May 15, 1:15 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT SUN MAY 15 2005

.SHORT TERM...A WEAK NORTHWESTERLY FLOW WILL BE OVER THE CWFA THIS
EVENING.  CAPE VALUES THIS AFTN RANGE FROM 1200-1600 J/KG BUT WEAK
SHEAR SHOULD KEEP SEVERE POTENTIAL IN CHECK.  THERE IS A CONVERGENT
LINE THAT APPEARS TO BE DVLPG EAST OF DENVER THIS AFTN. IF ANYTHING
SHOULD BECOME SEVERE THAN THIS AREA WILL LIKELY BE THE FOCUS...BUT
AS STATED EARLIER THE POTENTIAL OF THIS IS LOW.  MDLS SHOW A WEAK
DISTURBANCE BRUSHING ACROSS NRN COLORADO AFTER 06Z WITH MAY ALLOW
FOR SOME LINGERING MID AND HIGH LVL MSTR TO MOVE OVR THE REGION
TNGT.  NOT ENOUGH LIFT TO ADD UP TO ANY PCPN.  THE UPPER RIDGE IN
THE WEST BECOMES MORE OF AN INFLUENCE ON MONDAY AS IT MOVES OVHD AND
THE MID LEVELS OF THE ATMOSPHERE BECOME WARMER AND MORE STABLE.  IN
THE LOWER LEVELS...THE SFC THETA-E RIDGE OVER ERN COLORADO MONDAY
MORNING IS PROGGED TO SHIFT EAST OF THE CWFA WITH DRIER LOW LEVEL
AIR AND DCRG CAPES IN PLACE BY THE AFTN.  FOR THIS REASON...WILL
CONFINE ANY POTENTIAL (ISOLD COVERAGE) FOR THUNDERSTORMS TO THE
HIGHER TRRN.

.LONG TERM...MONDAY NIGHT...SOUTHWESTERLY FLOW ALOFT IS ON THE
INCREASE...THEN AN UPPER TROUGH MOVES ACROSS TUESDAY.  ITS AXIS IS
OVER THE EASTERN BORDER BY TUESDAY EVENING.  NORTHWESTERLY FLOW IS
THEN PROGGED OVERNIGHT AND WEDNESDAY.  A JET MAXIMUM NOSES IN BY 18Z
WEDNESDAY AFTERNOON.  THE QG VERTICAL VELOCITY FIELDS SHOW UPWARD
MOTION MONDAY NIGHT AND TUESDAY THEN DOWNWARD MOTION TUESDAY NIGHT
AND WEDNESDAY.  IN THE LOWER LEVELS...THE BOUNDARY LAYER FLOW IS
SOUTH-SOUTHEASTERLY MONDAY EVENING.  AFTER THAT THERE WILL BE LITTLE
HELP OVER THE PLAINS FROM THE BOUNDARY LAYER FLOW WITH THE UPPER
FEATURE.  TUESDAYS LOW LEVEL ARE PROGGED SOUTHWESTERLY WILL A
SURFACE TROUGH MOVING THROUGH.  AFTER THE UPPER AXIS MOVES EAST
...THE LOW LEVEL FLOW IS NORTHWESTERLY TUESDAY NIGHT AND ALL OF
WEDNESDAY.  FOR MOISTURE...CROSS SECTIONS SHOW SOME IN THE MID AND
UPPER LEVELS MONDAY NIGHT AND TUESDAY.  IT DRIES OUT TUESDAY NIGHT
AND WEDNESDAY.  DEW POINTS FIELDS SHOW THE DRY LINE PUSHING WESTWARD
INTO THE STATE MONDAY NIGHT WITH MAYBE SOME LOWER 50S F IN THE FAR
EASTERN BORDER.  BY TUESDAY AFTERNOON IT PUSHES WELL EAST OF THE
FORECAST AREA...AND IT STAYS OUT OF HERE THROUGH WEDNESDAY. A
THETA-E AXIS IS RIGHT OVER THE EASTERN BORDER MONDAY NIGHT...BUT
THEN IT HEADS EAST AND STAYS AWAY THROUGH WEDNESDAY.  THE CROSS
SECTIONS SHOW THE BEST POTENTIAL INSTABILITY ON MONDAY EVENING.
LAPSE RATES ARE FAIRLY STEEP MONDAY EVENING.  THERE IS A STRONG CAP
FOR TUESDAY LATE DAY OVER MOST OF THE FORECAST AREA...THE FAR EAST
IS STILL PRETTY STEEP.  WEDNESDAY...THE CAP IS SMOTHERING.  THE ONLY
CAPE IS INDICATED ON MONDAY EVENING AND A LITTLE EARLY TUESDAY
AFTERNOON... THERE IS NONE WEDNESDAY.  THERE IS VERY LIMITED QPF
INDICATED MONDAY EVENING...AND TUESDAY AFTERNOON.  THATS IT.  WILL
GO WITH THE APPROPRIATE LOW POPS.  THERE IS A PRETTY SIGNIFICANT
MOUNTAIN TOP STABLE LAYER INDICATED TUESDAY NIGHT/EARLY WEDNESDAY.
THAT WITH THE JET COMING BEHIND THE TROUGH IN NORTHWESTERLY FLOW
WILL NEED TO HIT THE WINDS PRETTY GOOD IN THE HIGH FOOTHILLS AND
MOUNTAINS DURING THAT TIME.  FOR TEMPERATURES...THICKNESS GRIDS SHOW
A 3 TO 6 C COOL DOWN FOR HIGHS ON TUESDAY.  WEDNESDAY LOOKS QUITE
SIMILAR TO TUESDAY.

THURSDAY THROUGH SUNDAY THE MEDIUM RANGE MODELS SHOW AN UPPER RIDGE
OVER THE FORECAST AREA THURSDAY AND THURSDAY NIGHT.  BY FRIDAY...THE
RIDGE AXIS IS EAST OF US WITH SOUTHWESTERLY FLOW ALOFT.  THIS
CONTINUES INTO SATURDAY...THEN AN UPPER TROUGH MOVES ACROSS SATURDAY
NIGHT INTO SUNDAY.  THE GFS SHOWS PRETTY DECENT UPSLOPE FLOW FOR
THURSDAY AND THURSDAY EVENING.  MOISTURE WISE...ITS PRETTY DRY
THURSDAY...JUST A BIT OF MOISTURE IN THE MOUNTAINS FRIDAY.  BY THE
WEEKEND THERE IS MORE MOISTURE WITH THE TROUGH.

&&

.BOU...NONE.

&&

/NCOOPER/KOOPMEINERS
Hazardous weather outlook, May 15, 9:30 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT SUN MAY 15 2005

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1030 AM MDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND FOOTHILLS THIS AFTERNOON AND THEN SPREAD EAST ACROSS THE PLAINS
THROUGH THIS EVENING.  ANOTHER LINE OF CONVERGENCE WILL DEVELOP EAST
OF THE DENVER AREA THIS AFTERNOON.  ENOUGH MOISTURE AND INSTABILITY
MAY BE PRESENT FOR ONE OR TWO STORMS TO REACH SEVERE LEVELS.  THE
MAIN THREAT WOULD BE HAIL UP TO 1 INCH IN DIAMETER.  WIND SHEAR IN
THE ATMOSPHERE IS RELATIVELY WEAK SO ANY SEVERE STORMS ARE EXPECTED
TO BE BRIEF.

DAYTIME HEATING COMBINED WITH INCREASING LOW LEVEL MOISTURE WILL
PRODUCE THE AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/KOOPMEINERS

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elbert

When
May 15, 4:49 PM MST
Where
Elbert County, 13 mi NE of Matheson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.817

Hail, Washington

When
May 15, 6:02 PM MST
Where
Washington County, 13 mi E of Elba
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -102.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452735, 5452734.